Alert archive / Virginia / Gale Watches in 2021
Gale Watch 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this gale watch at May 4, 2021, 4:08 AM EDT. It took effect at May 5, 2021, 6:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 4, 2021, 4:08 AM EDT (08:08 UTC)
- In effect from
- May 5, 2021, 6:00 PM EDT
- Expired
- May 5, 2021, 3:43 AM EDT
- In force
- Issued by
- NWS Baltimore/Washington
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this gale watch went out at May 4, 4:00 AM EDT, 8 minutes earlier.
Area forecast discussion, May 4, 4:00 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
400 AM EDT Tue May 4 2021
.SYNOPSIS...
Low pressure will pass just to the north of the region tonight.
High pressure east of the Carolinas will briefly build back into
the region early Tuesday. Another low pressure will pass north
of the area on Wednesday, dragging a cold front across the area.
High pressure will build in from Canada Thursday before another
low pressure crosses the region Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A few scattered showers are expected early this morning as an
upper-level disturbance departs the area. Some ridging aloft
behind the departing disturbance will allow for dry conditions
for most of the area along with some sunshine later this
morning into early this afternoon (perhaps a few showers
near/west of the Allegheny Front). At the same time, a
southwesterly flow will develop ahead of a cold front over the
Ohio Valley and this will result in unseasonably warm
conditions.
Warm and humid conditions will cause moderate amounts of
instability to develop this afternoon, and more shortwave energy
is expected to move into the area later this afternoon into this
evening. This will cause the mid-level capping inversion to
erode and bring the likelihood for showers and a few
thunderstorms. Some thunderstorms may be severe, with damaging
winds and large hail being the primary threats. A stronger
steering flow and some mid-level dry air to start suggests that
the flood threat will be low. However, an anomalously moist
atmosphere (2-3SD) and moderate instability does suggest that
isolated flooding is possible.
The stronger storms should dissipate later this evening, but a
few showers may hang around overnight along with warm and humid
conditions for this time of year. Patchy fog is possible as
well.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A cold front will pass through the area Wednesday, and a few
showers are likely along with possible thunderstorms. There is a
threat for severe thunderstorms, especially during the mid-
morning into the afternoon near and east of Interstate 95.
Timing of the frontal passage will be important. If the frontal
passage is slower, then the threat for severe weather will
increase in area and probability. For now, most guidance has
trended with a slightly faster frontal passage (around midday)
which would keep the best chance for severe across the
southeastern portions of the CWA. Will continue to monitor.
High pressure will build toward the region late Wednesday before
settling overhead Thursday. Breezy conditions are expected
behind the frontal passage later Wednesday into Wednesday night,
and it will turn out much cooler as well. Temps may drop below
freezing near the Allegheny Highlands, so freeze headlines may
be warranted. Some frost is possible farther east if the winds
can decouple overnight. The best chance for that to occur will
be in the valleys west of the Blue Ridge Mountains.
An upper-level trough will dig overhead Thursday night, and a
few showers are possible late, especially across western areas.
Unseasonably chilly conditions are expected Thursday night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
An upper level trough over eastern North America on Fri will lift
out to the northeast Saturday with nearly zonal flow developing
early next week with a series of weak shortwave perturbations
expected to move across the Mid-Atlantic during the first half of
next week. At the surface, weak high pressure will be in place
Saturday with an area of low pressure fcst to move along the Mason-
Dixon line late Sunday. Scattered showers and a few non-severe
thunderstorms are possible Sunday afternoon before frontal zone
pushes south of the area late Sunday night. Frontal zone is expected
to push further south Monday as weak high pressure builds over
eastern Canada. An area of low pressure may impact the Mid-Atlantic
coast during the middle of next week increasing rain chances.
Overall, more seasonable temperatures are expected next week with
little risk of any severe wx.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
VFR conditions are expected for most areas early this morning,
but patchy fog around KMRB is possible. Confidence is low at
this time due to mid-level clouds.
Another round of showers are likely later this afternoon along
with possible thunderstorms. Some thunderstorms may be severe,
with damaging winds and large hail possible.
A few showers are possible overnight, and low clouds/patchy fog
is possible as well. IFR conditions cannot be ruled out into
early Wednesday morning.
A cold front will pass through the area Wednesday and northwest
winds will increase behind the cold front later Wednesday into
Wednesday night. VFR conditions are expected Thursday and
Thursday night.
No sig weather Friday through early next week.
&&
.MARINE...
A south to southwest flow is expected through midday Wednesday.
An SCA is in effect for portions of the waters this morning, and
again tonight due to southerly channeling.
A few thunderstorms may produce damaging wind gusts over the
waters late this afternoon and evening.
A cold front will pass through the waters Wednesday, some more
gusty thunderstorms are possible. Gusty northwest winds behind
the cold front are expected and gale-force winds cannot be ruled
out late Wednesday and Wednesday evening. High pressure will
build toward the waters Thursday and a trough will approach
Thursday night.
SCA conditions are likely Friday through early next week.
&&
.CLIMATE...
*Tuesday's record highs*
DCA: 93 (1928)
BWI: 91 (2018)
IAD: 90 (2018)
*Wednesday's record warm lows (1 AM-1 AM)*
DCA: 66 (1887)
BWI: 67 (1934)
IAD: 62 (2006)
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Gale Watch Wednesday evening for ANZ530>543.
Small Craft Advisory until noon EDT today for ANZ533-534-537-
543.
Small Craft Advisory from midnight tonight to 10 AM EDT
Wednesday for ANZ533-534-537-543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...LFR
AVIATION...BJL/LFR
MARINE...BJL/LFR
CLIMATE...RCMHazardous weather outlook, May 4, 1:21 AM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 121 AM EDT Tue May 4 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-041000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 121 AM EDT Tue May 4 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is an isolated threat for severe thunderstorms both Tuesday and Wednesday afternoon, with damaging wind and large hail being the primary threats. Gale force winds are possible on the waters later Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday afternoon and evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-041000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 121 AM EDT Tue May 4 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is an isolated threat for severe thunderstorms Tuesday afternoon, with damaging wind and large hail being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday afternoon and evening. MDZ001-501-502-VAZ503-504-WVZ501>506-041000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 121 AM EDT Tue May 4 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is an isolated threat for severe thunderstorms Tuesday afternoon, with damaging wind and large hail being the primary threats. Frost is possible Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday afternoon and evening.
In the hours before
Local storm report, May 3, 10:19 PM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1019 PM EDT MON MAY 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 2 NNE SHENANDOAH JUNCTI 39.38N 77.84W
05/03/2021 JEFFERSON WV 911 CALL CENTER
TREE DOWN ON WHITMER ROAD AT PURDHAM LANE.
&&
EVENT NUMBER LWX2103968
BKFLocal storm report, May 3, 10:31 PM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1031 PM EDT MON MAY 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM TSTM WND DMG 3 NNW GLYNDON 39.51N 76.83W
05/03/2021 BALTIMORE MD EMERGENCY MNGR
TREE DOWN ON SOUTHBOUND ROUTE 30 JUST NORTH OF MT.
GILEAD ROAD.
&&
EVENT NUMBER LWX2103969
BKFLocal storm report, May 3, 11:22 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 PM EDT MON MAY 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND DMG 2 N FINKSBURG 39.52N 76.90W
05/03/2021 CARROLL MD 911 CALL CENTER
TREES DOWN @2016 BROWN RD IN WESTMINSTER
&&
EVENT NUMBER LWX2103970
LFRLocal storm report, May 3, 11:30 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 PM EDT MON MAY 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND DMG WESTMINSTER 39.58N 77.01W
05/03/2021 CARROLL MD 911 CALL CENTER
TREES DOWN ALONG RT 27 AND SPRING MILLS RD
&&
EVENT NUMBER LWX2103971
LFRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:01 PM EDT | Special Marine Warning | LWX | 89 min | |
| May 4, 4:08 AM EDT | Small Craft Advisory | LWX | 50 hr | |
| May 4, 1:48 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, Shenandoah | 42 min |
| May 4, 1:52 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, Shenandoah | 38 min |
| May 4, 2:15 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton | 24 min |
| May 4, 2:27 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, Shenandoah | 48 min |
| May 4, 2:32 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Waynesboro | 43 min |
| May 4, 2:57 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Nelson | 48 min |
| May 4, 3:08 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Page, Rappahannock, Shenandoah, Warren | 52 min |
| May 4, 3:31 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison | 32 min |
| May 4, 3:36 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 39 min |
| May 4, 3:46 PM EDT | Areal Flood Warning | LWX | Page, Rockingham, Shenandoah | 9 hr |
| May 4, 3:57 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Rappahannock, City of Manassas, City of Manassas Park | 39 min |
| May 4, 4:00 PM EDT | Flash Flood Warning | LWX | Page, Rockingham, Shenandoah | 3 hr |
| May 4, 4:01 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William | 44 min |
| May 4, 4:08 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 36 min |
| May 4, 4:22 PM EDT | Special Marine Warning | LWX | 68 min | |
| May 4, 4:26 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Fauquier, Loudoun, Prince William, Stafford and 5 more | 49 min |
| May 4, 4:41 PM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania | 37 min |
| May 4, 4:57 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 48 min |
| May 4, 5:01 PM EDT | Special Marine Warning | LWX | 89 min | |
| May 4, 5:16 PM EDT | Special Marine Warning | LWX | 119 min | |
| May 4, 5:24 PM EDT | Severe Thunderstorm Warning | LWX | King George | 51 min |
| May 4, 5:55 PM EDT | Special Marine Warning | LWX | 95 min | |
| May 4, 6:27 PM EDT | Special Marine Warning | LWX | 93 min | |
| May 3, 8:11 PM EDT | Tornado Warning | LWX | Frederick | 34 min |
| May 3, 8:31 PM EDT | Tornado Warning | LWX | Carroll | 29 min |
| May 3, 8:47 PM EDT | Areal Flood Warning | LWX | Frederick | 3 hr |
| May 3, 8:49 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 26 min |
| May 3, 8:56 PM EDT | Tornado Warning | LWX | Carroll | 34 min |
| May 3, 9:22 PM EDT | Tornado Warning | LWX | Baltimore | 24 min |
| May 4, 12:12 PM EDT | Severe Thunderstorm Warning | LWX | Garrett | 48 min |
| May 4, 4:55 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Montgomery, Prince George's | 50 min |
| May 4, 5:27 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's | 33 min |
| May 4, 5:49 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Saint Mary's | 56 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.